Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for chest pain and fast heart rate

Answered by
Dr.
Dr. Sagar Makode

Cardiologist

Practicing since :2013

Answered : 1722 Questions

default
Posted on Thu, 2 Mar 2017 in Hypertension and Heart Disease
Question: My mom is 72, she went to the hospital last night for cheat pain and fast heart rate. The problem is they live in the mountains and the hospital there cant even do a stint if needed. They want to keep her and make her wait until Monday to see a cardiologist, no idea why one isnt on call.

The closest hospital with a good heart team is 4 hours away.

She was taking meds to try and stabilize everything but when she just had water her pulse went from 50 to 140.

I asked what else was going on and she said this "All- feels like heart RACING & jumping in my chest- then like someone sitting on it- some pain- shortness breath- fast breathing- then headache ! Comes on weird times!"

What should we do???
doctor
Answered by Dr. Sagar Makode 48 minutes later
Brief Answer:
See the description

Detailed Answer:
hello,
If possible, try to upload ecg and other reports available. Also, let me know the troponin report which is a kit test.
Here, the primary problem looks like a palpitations and high heart rate which can secondarily lead to chest pain or heaviness etc. Also, heart attack can also cause chest pain, heaviness and palpitations, but jumping of heart rate is less common. I guess she is having symptoms intermittently and she is fine in between.
Here, the priority is to rule in or rule out heart attack. If it's a heart attack then she should be shifted to other hospital on priority. So we need two things here, one is ecg and other is troponin. If troponin test is positive then it suggest she has heart attack. So please get back with ecg and report. Or at least discuss with doctors over there, are there any changes like heart attack in ecg and about troponin.
If it's not a heart attack then the possibility is of arrhythmia mostly atrial fibrillation, which is not life threatening and certainly can wait three to four days. Ecg will clear the diagnosis. Also, if she is cardiac monitor attached, try to take picture of the rhythm on the monitor especially during high rate. It's a possiblity that she is having intermittent atrial fibrillation, during which heart rate races intermittently and become normal in between. So it's important to have ecg during that high heart rate period.
Considering, she is having intermittent symptoms like palpitations and also heaviness in chest is also intermittent associated with racing, arrhythmia possibility is more. In this case, she should be started on medicine called as beta blockers like metoprolol which will control her racing and other symptoms. Still I would like to review the reports. Get back if you have further doubts.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Sagar Makode 5 hours later
I've uploaded the report for you showing the information you wanted from the hospital. Please take a look and let me know what you suggest.

Thanks!
doctor
Answered by Dr. Sagar Makode 23 minutes later
Brief Answer:
It's a atrial fibrillation, not a heart attack

Detailed Answer:
This is a paroxysmal atrial fibrillation, in which heart rate suddenly goes up. Blood pressure falls during these episodes and one has dizziness, chest pain, shortness of breath, fainting, blackouts, sometimes syncope. Usually, not a life threatening condition and very well treated with drugs.
Her CKMB and trop levels are within normal limits ruling out heart attack. Cause for this here is probably age related, other causes includes like valve problem, heart blockages, hypertension, thyroid problems.
She ll need echocardiography and thyroid test to evaluate for the cause as early as possible, but not a dire emergency.
The problem associated is increased heart rate and chances of formation of blood clots in heart. So she should on drugs for this, and also on blood thinners to prevent clot formation. I guess she must have been started on this as heart rate in next is low.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Sagar Makode 22 minutes later
They said the heart doctor won't be in until Tuesday, that's ok to wait?

She just messaged me and said she went to pee and her pulse went to 148, when she got back in bed it went down.

158/77 is her current blood pressure, pulse went to 55 in bed.

doctor
Answered by Dr. Sagar Makode 18 minutes later
Brief Answer:
Yes she can wait provided she is receiving blood thinners (anticoagulant)

Detailed Answer:
yes, she can wait.
This increase in heart rate is not life threatening, although may cause symptoms.
But it's important that she is started on anticoagulant like xalreto or dabigatran etc. in order to prevent blood clot formation. This condition can be managed well by good MD as well. Echo can be done on Tuesday.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Arrhythmia

doctor1 MD

Hi...My relative had intense coughing and sputum in his blood 6 months back.He got admitted....got x rays blood reports Pleural Effusion test CT Scan,Pet Scan, , and finally needle biopsy left lung......in that order. Only test positive was pleural effusion for TB,rest all were negative. For Biopsies, got slides analyzed from 3 places.....no cancer etc. So doctor advised to continue with TB treatment.All the while in last 6 months arrhythmia was there....not severe...but was there. Since last couple of weeks hs is experiencing vertigo(guess due to arrhythmia). Anyways TB follow up was due, so got all the blood/urine reports. All normal. Got Chest Ct Scan which did not show any improvment in white spot on the lung. Almost Same size etc.No growth in spot size though.

So Question is? What is causing arrhythmia ? Biopsy was done very close to heart.Also the CT scan shows no improvement yet? Major concern is Arrhythmia which is affecting mental state of patient?

doctor1 MD

Mom is 90 years old, hospitalized for heart attack May 26. She is now taking digoxin .125 mg, enalapril 5 mg, furosemide 20 mg, metoprolol 12.5 mg, potassium 20 meq, synthroid 88 mcg. Her blood pressure and heart rate is so low that her home machine won't register it. Took bp at grocery store: Wednesday 91/33, heart rate 71; Thursday 69/34, heart rate 0. Checked heart rate at home on finger device: 70-74. She also has arrhythmia (ongoing before heart attack). She feels terrible, very low energy, no appetite, diarrhea. Research on meds indicate conflicts e.g. furosemide and digoxin; enalapril and furosemide. What is your opinion of this med cocktail?

doctor1 MD

I have been taking 40mgs of celexa and 100mgs of Lamictal for my bipolar disorder for over 2 years. I was also born with 2 heart defects: ventricular septal defect and mitral valve prolapse. Over the last two months, I have developed an arrhythmia that occurs several times an hour. I'm waiting for the results of my echo, stress test, etc. (done yesterday). Question: What is the likelihood that I'm experiencing side effects of my medication? I've never had any other problems in the years that I've taken Celexa or Lamictal, but I want to make sure I treat this arrhythmia soon. (btw, I'm 32 yrs old) Thanks!

doctor1 MD

I am almost 60 years old. When I cut the grass (self-propelled mower) walking at its max speed, I get very fatigues, short of breath, and experience tightness in my chest. I use a treadmill 5 days a week and may need to lose 20 pounds. I had a stress EKG 2 years ago and everything was fine. I have high BP, controlled with medication and Type 2 Diabetes controlled with medication. Many times I get arrhythmia during these events. What could this be?

doctor1 MD

patient is negative for provocable arrhythmia ...meaning

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was corrected. The doctor has me on Xarelto and a beta blocker . I feel fine and I am wondering if I can drink...

doctor1 MD

I recently had an echo and stress test due to abnormal EKG following six months of FOLFOX chemo. I was told I have RBBB and a shadow at and behind the tip of my heart. I asked if it were a possible metastasis as I have an inherited cancer...